MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES AORTIC TAG THORACIC ENDOPROSTHESIS (CTAG); SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

W.L. GORE & ASSOCIATES AORTIC TAG THORACIC ENDOPROSTHESIS (CTAG); SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number TGU373720
Medical Device Problem Codes Malposition of Device (2616); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Death (1802); Occlusion (1984); Aortic Dissection (2491)
Date of Event 05/12/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
Additional devices included on this report are as follows: item #tgu373710/ lot #11671103/ udi (b)(4).Item #tgu373720/ lot #14985104/ udi (b)(4).Review of the manufacturing paperwork verified that the lots met all pre-release specifications.According to the conformable gore® tag® thoracic endoprosthesis instructions for use (ifu), potential adverse events or complications associated with the use of the gore® tag® thoracic endoprosthesis may include, but are not limited to, dissection, perforation, or rupture of the aortic vessel & surrounding vasculature, and death.
 
Event or Problem Description
It was reported that a patient underwent thoracic endovascular aortic repair [tevar] and left carotid to subclavian artery bypass on (b)(6) 2016 whereby three aortic tag thoracic endoprostheses (ctag) were implanted.A lawsuit subsequently was filed by the estate of (b)(6).Plaintiffs were dr.(b)(6) and (b)(6) physicians.The lawsuit complaint alleges that on (b)(6) 2016, (b)(6) [decedent] ¿was a passenger in a motor vehicle which was involved in a collision.¿ at (b)(6) hospital, (b)(6), a ct chest revealed ¿an intimal flap extending from the aortic arch posterior to the subclavian artery origin down through the descending thoracic aorta and into the abdominal aorta to the level of the aortic bifurcation.Contrast [was] seen between the true and false lumens.There [was] aneurysmal dilatation of the descending thoracic aorta which measure[d] to 6.5 cm transverse x 5.3 cm ap.¿ impression: ¿type b aortic dissection extending from the aortic arch posterior to the subclavian artery origin down through the descending thoracic aorta as described above.¿ ¿¿ transverse aortic arch just proximal to the left subclavian artery and distal to the left common carotid artery measured 33 to 34 millimeters in diameter.¿ the lawsuit further alleges that on (b)(6) 2016, dr.(b)(6) noted ¿a large thoracic aortic aneurysm distal to the subclavian artery with a chronic dissection.Its diameter is 55mm in the upper chest and increases to about 57mm in the lower chest.The dissection flap extend[ed] from the convex side of the arch distal to the subclavian artery all the way down to the iliacs¿¿ it was alleged that on (b)(6) 2016 the decedent underwent thoracic endovascular aortic repair [tevar] and left carotid to subclavian artery bypass performed by dr.(b)(6).A 37mmx20cm ctag device was implanted ¿with the proximal end of the device landing proximal to the left subclavian artery and distal to the left common carotid artery.¿ reportedly the device ¿landed approximately 5mm more distal than necessary to prevent filling of the left subclavian artery.¿ a second ctag device (37mmx10cm) was implanted.Reportedly the device, "landed about a cm more proximally covering the with the bare springs part of the left carotid artery." a reliant balloon was reportedly used, ".For molding the stent to the proximal landing zone for the stent overlap zones.And dilat[ing] the endovascular stent to its full size about 5cm from the distal stent end," and then, '"dilat[ing] the stent also about 3cm from the stent end." the lawsuit complaint further alleges that the decedent was discharged to (b)(6) hospital.On (b)(6) 2016 at 5:02 a.M.The decedent was ¿found unresponsive.¿ the decedent subsequently expired.It was alleged that the autopsy revealed the decedent ¿developed a retrograde dissection extending proximally from the descending thoracic aorta to 2mm distal to the coronary aorta with subsequent rupture into the right thoracic cavity.¿ at the time of the autopsy the decedent had ¿1285 grams of clotted blood and 500 cubic centimeters of liquid blood in the decedent¿s right pleural cavity while there was only 20 cubic centimeters of clear fluid in the decedent¿s pericardial sac.¿ additional event specific information was not provided.
 
Additional Manufacturer Narrative
H.6.Conclusions code remains unchanged.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2016: (b)(6) hospital, (b)(6), crnp: dr.(b)(6) consulted for type b dissection/aaa.Plan surgery 5/4/16.Inr 1.59.Transfuse 5 units ffp tomorrow morning starting at 5am pre-operatively.On (b)(6) 2016: (b)(6) hospital, (b)(6), md: bp 86/55, stable hemodynamically.Height 65.6 inches, weight 59.421 kg, bmi 21.8; anxious.On (b)(6) 2016: (b)(6) hospital, (b)(6), md.Operative report procedure: 1.A left carotid subclavian bypass using a 6mm gore-tex propaten graft.2.Thoracic endovascular stent graft repair covering the left subclavian artery from the left carotid artery to the celiac artery using a 3 gore-tag 37mm endovascular stent graft.3.Aortography and intraoperative tee and balloon angioplasty of the distal stent rupturing the dissection membrane.Assists: jennifer reilly, pa-c and pa student.Pre-procedure diagnosis: 1.Large descending thoracic and thoracoabdominal aortic aneurysm based on a chronic dissection.2.Chronic aortic dissection.3.Hypertension.4.Status post attempted thoracoabdominal aortic aneurysm repair with an ensuing vascular injury and a prolonged icu stay, including renal failure and a prolonged rehabilitation phase 2 years ago at washington hospital center (2014).5.History of cerebrovascular accident and mild cerebral atrophy and microvascular cerebral vascular disease.Post-procedure diagnosis: 1.Large descending thoracic and thoracoabdominal aortic aneurysm based on a chronic dissection.2.Chronic aortic dissection.3.Hypertension.4.Status post attempted thoracoabdominal aortic aneurysm repair with an ensuing vascular injury and a prolonged icu stay, including renal failure and a prolonged rehabilitation phase 2 years ago at washington hospital center (2014).5.History of cerebrovascular accident and mild cerebral atrophy and microvascular cerebral vascular disease.Intraoperative key findings: a nice result could be accomplished.At the completion of the procedure, there was no filling of the false lumen and good filling of all visceral arteries.Operative procedure: after full informed consent was obtained, the patient was brought to the operating room.There, he was positioned in the supine position.After general anesthesia and endotracheal intubation was successfully accomplished.He was prepped and draped in the usual sterile fashion using duraprep solution.After a full stopped surgical time-out, a left supraclavicular incision was carried out extending from the sternocleidomastoid muscle in a length of about 5 cm and subsequently the platysma was divided.Hemostasis was accomplished.The sternal head of the sternocleidomastoid muscle was divided and very large left internal jugular vein (her right internal jugular vein was chronically occluded), was now dissected free circumferentially and encircled with a vessel loop.The left common carotid artery which was soft and free of any disease, was now identified and encircled with a vessel loop and dissected free proximally and distally.Now, i went laterally down to the scalenus anterior muscle where the phrenic nerve was identified.The subclavian artery curved right medial to that and then was diving deep underneath the clavicle, and i had to pick it up medially to the scalenus anterior muscle in his anatomy.Therefore, part of the scalenus anterior muscle was carefully divided, carefully avoiding the phrenic nerves which was never touched or grasped.Vessel loop was brought around the left subclavian artery and proximally the thyrocervical trunk and the internal mammary artery were identified.Now, the patient was fully heparinized.A patent graft was passed up into the field.A short longitudinal arteriotomy was made slightly obliquely into the common carotid artery and the end-to-side anastomosis was fashioned from the 6 mm patent graft to the left common carotid artery.Once this was finished, surgicel was used as there was suture line oozing and the graft was then brought behind the left internal jugular vein and brought down towards the left subclavian artery.This was controlled proximally with the encircling vessel loop.The thyrocervical trunk and the internal mammary artery were controlled with small vessel loops and a profunda clamp was used distally.A longitudinal arteriotomy was performed, and from the circular vessel loop there was some intimal injury and a limited localized endarterectomy had to be performed.Now, an end-to-side anastomosis was fashioned from the 6 mm propaten gore-tex graft to the left subclavian artery with a running prolene suture.A nice result was accomplished, but when i released the clamp there was oozing at the heel, where the intima had started to peel off the adventitia and one repair stitch was placed and then there was good hemostasis.Now, this wound was packed open and antibiotic soaked sponges were placed and the entire surgical team put on leg gowns.A right groin incision was now carried out over the right femoral artery which was dissected free and encircled proximally and distally.A 6-french sheath was placed in the right femoral artery and a pigtail catheter was now very carefully advanced staying medially at the aortic bifurcation and going up smoothly into the lower descending thoracic aorta.The area was verified with the tee probe that the catheter was in the true lumen, and i also performed an angiography at this point, demonstrating that the catheter clearly was in its entire length in the true lumen.The catheter was then advanced into the ascending aorta without any resistance, lunderquist stiff wire was placed.Now, the vessel loop proximal to the femoral artery was tightened and distally a clamp was placed in the common femoral artery, and a transverse arteriotomy was performed.Under direct vision, the 24-french gore introducer sheath was now advanced into the infrarenal abdominal aorta, and secured there.Now the 37 x 20 cm gore-tag endograft was advanced very carefully into the aortic arch and this was followed by tee as well.Once this was advanced a pigtail catheter, parallel through the 24-french sheath up into the ascending aorta and an angiography was performed in a steep lao projection.The planned landing site was marked.The stent was pulled carefully back.Pushing on the wire was performed to have nice apposition at the outer curve of the arch and the stent was subsequently deployed.Interestingly, it went backwards about half a cm and a control angiography showed that there was persistent filling of the left subclavian artery.A 10 mm x 37 mm endovascular stent graft was then advanced through the previously placed stent graft proximally a repeat aortography was performed and this stent was then landed about a cm more proximally covering with the bare springs part of the left carotid artery.A nice result could be accomplished.Now, the pigtail catheter was pulled back, about halfway down the stent and a thickened 20 cm x 37 mm endovascular stent graft was advanced into the previous stent graft.An oblique arteriography nicely showed the celiac artery which was marked and subsequently the gore-tag stent graft was deployed just at the level of the celiac artery.Now, a reliant balloon was used for molding the stent to the proximal landing zone for the stent overlap zones and at this point, as there was going to be persisted back bleeding through the distal false lumen, i dilated the endovascular stent graft to its full size about 5 cm from the distal stent end.There was nice expansion of the membrane and the stent could be fully dilated.I then dilated the stent also about 3 cm from the stent end, and we had a very nice result with the very distal stent and being still confined to the true lumen, i.E., the membrane did not a rape at that level and full expansion of the stent graft in the thoracic aorta which hopefully will allow thrombosis of the false lumen and sealed the small distal type 1 endoleak which invariably occurs with this technique.A completion angiography was performed, which showed no filling of the false lumen and all the endovascular instruments were subsequently removed.The transverse arteriotomy was closed with a running 6-0 prolene suture.A nice result could be accomplished.When flow was given free to the leg, there was a nice dip in blood pressure.Now 25 mg of protamine were administered.The groin wound was very carefully checked for hemostasis and closed in layers.Now, the entire team changed their surgical glove, and we now very carefully removed the surgicel surround the left carotid subclavian bypass.There were significant bleeding at the heel where the artery had been very thinned out from the localized endarterectomy and at this point, i had to clamp the proximal subclavian artery as well as the graft and place a pledgetted 6-0 prolene suture in to heel of this anastomosis.An additional lateral u stitch was required and after the stitches were tied, there was good hemostasis.Flow was given free through the bypass graft and prior to clamping, we had given additional 5000 units of iv heparin.Now, protamine was again administered after a very good triphasics pulse ox on the left hand was verified and the surgicel was packed around the anastomoses in the neck and subsequently the sternal head of the sternocleidomastoid muscle was reattached to its origin and the platysma subdermal tissue, and skin were subsequently closed using running vicryl sutures.Copious wound irrigation was employed between each layer of the suture line.All sponge, instrument, and needle counts were correct x2.Bacitracin ointment and appropriate dry sterile dressings were then applied.The patient was subsequently extubated and transferred to the recovery area in stable condition.Intraoperative data: this was done in the ct or 2.Or time was 9:13 a.M.Until 13:46 p.M.Thoracoscopy time was 18 minutes 50 seconds.Urine output was 650 cubic centimeter.Local anesthesia used was 25 cubic centimeter.Estimated blood loss was 400 cubic centimeter.Iv fluids were 2800 cubic centimeter.Implants: the gore-tag stent graft: the first one had a reference number (b)(4), serial number is (b)(6).The second one had a reference number (b)(4), serial number 11671103, and the third one had a number (b)(4) and a serial number (b)(6).The records confirm #1: aortic tag thoracic endoprosthesis (ctag) 13585726/tgu373720 #2: aortic tag thoracic endoprosthesis (ctag) 11671103/tgu373710 #3: aortic tag thoracic endoprosthesis (ctag) 14985104/tgu373720 were implanted.On (b)(6) 2016: (b)(6) hospital, (b)(6), md.Brief op note: chronic dissection with aneurysm.Nice angiographic result.Distal stent graft dilated to about 3cm from the stent end to expand the true lumen and hopefully compress the false lumen enough to thrombose over time.Nice angiographic result with no endoleak and no filling of the false lumen at completion of the procedure.Good femoral pulses and good radial pulses.Normal eeg and meps, sseps.According to the conformable gore® tag® thoracic endoprosthesis instructions for use (ifu), potential adverse events or complications associated with the use of the gore® tag® thoracic endoprosthesis may include, but are not limited to, dissection, perforation, or rupture of the aortic vessel & surrounding vasculature, and death.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was noted that images were requested but not provided.It was noted that the lawsuit was dismissed.
 
Additional Manufacturer Narrative
B.5.Describe event or problem: event description added.H.6.Patient code 3 added.H.6.Device code 2 added.H.6.Conclusions code 1 updated.H.6.Conclusions code 2 added.H.6.Conclusions code 2: code 22 - according to the conformable gore® tag® thoracic endoprosthesis instructions for use (ifu), potential adverse events or complications associated with the use of the gore® tag® thoracic endoprosthesis may include, but are not limited to, endoprosthesis improper placement, dissection, perforation, or rupture of the aortic vessel & surrounding vasculature, and death.According to the conformable gore® tag® thoracic endoprosthesis ifu, the safety and effectiveness of the gore® tag® thoracic endoprosthesis have not been evaluated in patient etiologies including, but not limited to, chronic type b dissections.

Brand Name
AORTIC TAG THORACIC ENDOPROSTHESIS (CTAG)
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key9794917
Report Number2017233-2020-00151
Device Sequence Number16727107
Product Code MIH
UDI-Device Identifier00733132618194
UDI-Public00733132618194
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P040043
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/03/2018
Device Model NumberTGU373720
Device Catalogue NumberTGU373720
Device Lot Number13585726
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/05/2020
Supplement Report FDA Received Date04/03/2020
12/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age68 YR